Tornadoes · United States · New Jersey · 2003
F0 tornado, Highland Park, New Jersey, October 27, 2003
This F0 tornado ran 0.3 miles across Middlesex County on October 27, 2003, touching down at 4:01 PM EST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- October 27, 2003
- Touchdown
- 4:01 PM EST (21:01 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Middlesex County
- Touchdown point
- 40.500, -74.400
- Lift-off point
- 40.500, -74.400
- Record number
- 665
What the Weather Service recorded
A weak tornado (F0 on the Fujita Scale) briefly touched down along the Raritan River in southern Edison Township. It touched down just east of Northbound U.S. Route 1 and proceeded east along the Raritan River where people sighted it looking west from the New Jersey Turnpike. The tornado lifted while it was in the middle of the river before hitting any other land areas. Tree damage occurred before it reached the river. The tornado also damaged one boat (canopy torn away and railings damaged) at the Raritan River Boat Club and pulled away planks from a dock.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the tornado touched down at Oct 27, 3:20 PM EST, 41 minutes earlier.
Area forecast discussion, Oct 27, 3:20 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EST MON OCT 27 2003
WITH ONGING WX...WL BE BRIEF.
KEEPING WATCH UP WHERE IT WAS INTO THIS EVE...AS WELL AS CATEGORICAL
POPS ALL ZONES. ENDING RAIN BY MIDN FM THE W. MENTIONING TSTM FM PHL
S AND E...WITH PSBLY DAMAGING WNDS.
WITH NXT SYS TUE EVE...PROGS LOOKING MORE VIGOROUS...WITH WAVE
MOVING NE ALG THE CST FM TDAS FNT. GOING LKLY POPS TUE NGT...MNLY
AFT MIDN...AND HI CHC WED MRNG. THEN WL KEEP THINGS DRY TIL MON...
ALTHOUGH NOT COMPLETELY CONFIDENT WITH LOW LVL FLOW COMING IN OFF
THE OCEAN.
MARINE FCSTR KEEPING SML CRAFT UP CST AND LWR DE BAY.
ZONES SHOULD FLY ABT 330 PM.
.PHI...FLOOD WATCH INTO THIS EVE DE1, ALL PA ZONES, NJ1,7,15
SML CRAFT ADVY CST AND LWR BAY.
KRAUSIn the hours before
Special weather statement, Oct 27, 12:57 PM EST, 3 hours 4 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1257 PM EST MON OCT 27 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHEASTERN PENNSYLVANIA...MUCH OF NEW JERSEY EXCEPT THE NORTHWESTERN PORTION...ALL OF DELAWARE...AND ALL OF THE MARYLAND EASTERN SHORE IN AN AREA OF A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. DAMAGING WINDS ARE THE MAJOR THREAT. THE COMBINATION OF STRONG WINDS ALOFT...RELATIVELY WARM AND MOIST AIR NEAR THE SURFACE...AND AN ACTIVE FRONTAL SYSTEM COULD COMBINE TO GENERATE SOME SEVERE THUNDERSTORMS THIS AFTERNOON IN THE SLIGHT RISK AREA. REMEMBER THAT A SEVERE THUNDERSTORM CAN ON RARE OCCASION SPAWN A TORNADO. FOR THE SOUTHERN POCONOS...THE LEHIGH VALLEY AND BERKS COUNTY...AS WELL AS NORTHWESTERN NEW JERSEY...THUNDERSTORMS WITH STRONG GUSTY WINDS ARE POSSIBLE BUT THE THREAT OF SEVERE WEATHER IS LOWER. A FLOOD WATCH IS ALSO IN EFFECT TODAY FOR EASTERN PENNSYLVANIA... PARTS OF NORTHWESTERN AND WESTERN NEW JERSEY...NORTHERN DELAWARE... AND EXTREME NORTHEASTERN MARYLAND.
Local storm report, Oct 27, 3:48 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 PM EDT MON OCT 27 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM DELAWARE NJ TORNADO
10/27/03 HUNTERDON POSSIBLE TORNADO.
0320 PM BENSALEM PA WIND DAMAGE
10/27/03 BUCKS LARGE TREES SNAPPED OFF.
ESTIMATED 80+ MPH WIND.
0340 PM EWING NJ WIND DAMAGE
10/27/03 MERCER BRANCHES DOWN.
0345 PM HAINESPORT NJ WIND DAMAGE
10/27/03 BURLINGTON TREES BLOWN DOWN. 1
PERSON INJURED IN
VEHICLE.
0345 PM MOUNT HOLLY NJ FUNNEL CLOUD
10/27/03 BURLINGTON FUNNEL CLOUD SIGHTED.
TREE LIMBS DOWN AND
DEBRIS AT ROUTE 38 AND
ROUTE 541.
0355 PM NEW BRUNSWICK NJ FUNNEL CLOUD
10/27/03 MIDDLESEX FUNNEL CLOUDS SIGHTED.
0352 PM LUMBERTON NJ 50 MPH TSTM GUST
10/27/03 BURLINGTON MEASURED PEAK GUST TO 54
MPH.
0355 PM HAMILTON SQUARE NJ WIND DAMAGE
10/27/03 MERCER TREES BLOWN DOWN. SOME
ROADS REPORTED CLOSED.
0400 PM NEW BRUNSWICK NJ FUNNEL CLOUD
10/27/03 MIDDLESEX FUNNEL CLOUD SIGHTED
TOWARD HIGHLAND PARK.
0415 PM LAWRENCEVILLE NJ WIND DAMAGE
10/27/03 MERCER ABOUT A DOZEN TREES
DOWNED.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Brookhaven, NY (KOKX), 12:00Z
9.0 hours before the tornado, 136 km from the path. October 27, 2003.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 16 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Somerville (SMQ), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the touchdown began at 21:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in New JerseyEvery tornado in New Jersey since 1950Warnings in force in New Jersey nowThe forecast where you are
The other tornadoes of October 27, 2003
3 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 27 | 3:39 PM EST | F0 | Burlington, NJ | 0.5 | 30 | 1 | ||
| October 27 | 3:39 PM EST | F0 | Somerset, NJ | 0.2 | 50 | |||
| October 27 | 4:20 PM EST | F0 | Richmond, NY | 0.1 | 17 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.